Last update:


Arch Hellen Med, 34(5), September-October 2017, 705-710


The new oral anticoagulant agent dabigatran and acute upper gastrointestinal bleeding
A report of three cases

A.V. Kyriakidis, A. Prodromidou, M. Pyrgioti, P. Boviatsi, E. Panagiotidi, K. Athanasiou, V. Kyriakidis, I. Alexandris
Oikismos Drosochoriou, General Hospital of Amfissa, Amfissa, Greece

Administration of warfarin has been the most common long-term anticoagulation treatment for patients with atrial fibrillation (AF) for many years. New oral anticoagulants (NOACs) are rapidly replacing warfarin, because they do not require frequent laboratory monitoring or dosage adjustment. They present several critical disadvantages, however; currently no reversal agent is available, they require close monitoring of renal function and, last but not least, data on their safety and bleeding risk are as yet inadequate. Three cases are presented, of an 84-year-old female, a 72-year-old female and a 79-year-old male, all with a history of AF and prophylactic administration of the NOAC dabigatran. All three patients presented with signs and symptoms of upper gastrointestinal (GI) bleeding, and endoscopic investigation of the upper GI tract revealed erosive gastritis, volvitis and duodenitis. Dabigatran may be involved in upper GI bleeding in patients treated with this agent, although the present study could not demonstrate the exact relationship. Further research is indicated for firm conclusions to be drawn.

Key words: Atrial fibrillation, Dabigatran, Gastrointestinal endoscopy, Upper gastrointestinal bleeding.

© Archives of Hellenic Medicine